Missouri, 2004

Winter Storm in Missouri, February 5, 2004

February 5, 2004 · NWS LSX · 2 events in 2 counties and zones

Up to 6 inches of snow fell across parts of Reynolds and Iron counties in the Southeast Ozarks of Missouri. Area schools were closed for a couple of days because of the snow and hilly terrain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Up to 6 inches of snow fell across parts of Reynolds and Iron counties in the Southeast Ozarks of Missouri. Area schools were closed for a couple of days because of the snow and hilly terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 4, 9:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 4, 9:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CST WED FEB 4 2004

.DISCUSSION...
WRNG ISSUED BY DAY SHIFT STILL APRS TO BE ON THE MARK. DEEP FEED OF
GULF MSTR HAS BEEN PRODUCING LARGE SWATH OF WAA PCPN FROM E OK AND W
AR INTO S MO SINCE LT AFTN.   FOR SVRL RUNS THE GFS HAS BEEN FAIRLY
INSISTENT THAT THE AXIS OF HVIST PCPN TNGT WULD BE REFOCUSING
FURTHER E...ALG LWR MS RVR VLY.  WHILE NEW CNVTN OVR LA MAY BE A
SIGN THAT THIS IS TRYING TO OCR...W EDGE OF THE PCPN HAS BEEN
HOLDING FIRM OVR E OK.  AND SINCE UPR SYS STILL WELL TO THE WEST
THINK THAT THE GFS TREND MAY BE A BIT OVRDONE.  NGM AND ETA OUTPUT
BASED OFF OF 00Z DATA ARE NRLY IDENTICAL...WITH AXIS OF HVIST PCPN
IN THE 06Z-12Z TIME FRAME FROM XTRM NE TX INTO SE MO.

ONLY CHGS TO FCST WL BE OVR S AREAS FOR TNGT.  FIRST OFF...
SGF REPORTS THAT CHGOVR TO FRZG RAIN/SLEET NOW ONGOING OVR SW
MO...SO ERYR MDL RUNS APR TO HV BEEN A BIT SLOW WITH THE NWD PUSH OF
THE ELEVATED WRM LYR.  BASED ON THIS WL ADD A BIT OF A MIX LT TNGT
ALG-S OF A VIH...SPARTA LN.   EVEN THO THE SMWHAT ERYR CHGOVR WULD
TEND TO LIMIT SNWFALL ACCUM...MAY UP SNWFALL TOTALS SM TNGT IN THIS
AREA BECAUSE SNWFALL MAY BE QUITE INTS BFR CHGOVR OCURS.  WL BE KPG
AN EYE ON UNO OBS TO WATCH PCPN TRENDS.

NOWCAST TECHNIQUES MAY BE THE BEST BET FOR THE EVEN MORE COMPLICATED
WX TRENDS ON THU...SO WL NOT MAY ANY CHGS TO THURS FCST ATTM.  GOING
TRENDS STILL LK QUITE GD.

&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...WNTR STORM WARNING THRU THURSDAY
.IL...WNTR STORM WARNING THRU THURSDAY

TRUETT
Hazardous weather outlook, Feb 4, 4:05 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CST WED FEB 4 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
405 PM CST WED FEB 4 2004

...WINTER STORM WARNING IN EFFECT FOR TONIGHT THROUGH THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST MISSOURI...AS WELL AS PORTIONS OF WEST CENTRAL ILLINOIS

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO SPREAD NORTHEASTWARD OVER THE REGION OVERNIGHT.
SIGNIFICANT SNOW ACCUMULATIONS UP TO 6 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE THROUGH THE DAY ON THURSDAY AND MIX WITH SLEET
AND FREEZING RAIN SOUTH OF A LINE FROM JEFFERSON CITY TO LITCHFIELD.
SIGNIFICANT ICE AND SNOW ACCUMULATIONS ARE EXPECTED.

THERE IS A CHANCE FOR SNOW ON TUESDAY AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...
HOWEVER WINTER WEATHER REPORTS ARE ALWAYS APPRECIATED.

PRZYBYLINSKI/CVKING

In the hours before

Local storm report, Feb 4, 9:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     SNOW             ELLINGTON               37.24N 90.97W
02/04/2004  0.50 INCH        REYNOLDS           MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, Feb 4, 9:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     SNOW             ELLINGTON               37.24N 90.97W
02/04/2004  0.50 INCH        REYNOLDS           MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, Feb 4, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     SNOW             CENTERVILLE             37.44N 90.96W
02/04/2004  0.00 INCH        REYNOLDS           MO   LAW ENFORCEMENT

            ACCUMULATIONS OF UNDER AN INCH SO FAR

1139 PM     SNOW             CUBA                    38.06N 91.40W
02/04/2004  0.00 INCH        CRAWFORD           MO   LAW ENFORCEMENT

            ESTIMATED ONE-HALF TO ONE INCH OF SNOW SO FAR

1139 PM     SNOW             FREDERICKTOWN           37.56N 90.30W
02/04/2004  0.25 INCH        MADISON            MO   LAW ENFORCEMENT

1139 PM     SNOW             POTOSI                  37.94N 90.78W
02/04/2004  0.00 INCH        WASHINGTON         MO   LAW ENFORCEMENT

            LESS THAN ONE-QUARTER INCH ACCUMULATION SO FAR

1139 PM     SNOW             IRONTON                 37.60N 90.64W
02/04/2004  0.75 INCH        IRON               MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, Feb 4, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     SNOW             CENTERVILLE             37.44N 90.96W
02/04/2004  0.00 INCH        REYNOLDS           MO   LAW ENFORCEMENT

            ACCUMULATIONS OF UNDER AN INCH SO FAR

1139 PM     SNOW             CUBA                    38.06N 91.40W
02/04/2004  0.00 INCH        CRAWFORD           MO   LAW ENFORCEMENT

            ESTIMATED ONE-HALF TO ONE INCH OF SNOW SO FAR

1139 PM     SNOW             FREDERICKTOWN           37.56N 90.30W
02/04/2004  0.25 INCH        MADISON            MO   LAW ENFORCEMENT

1139 PM     SNOW             POTOSI                  37.94N 90.78W
02/04/2004  0.00 INCH        WASHINGTON         MO   LAW ENFORCEMENT

            LESS THAN ONE-QUARTER INCH ACCUMULATION SO FAR

1139 PM     SNOW             IRONTON                 37.60N 90.64W
02/04/2004  0.75 INCH        IRON               MO   LAW ENFORCEMENT

&&

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Iron

When
February 5, 12:00 AM CST to 6:00 AM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Winter Storm, Reynolds

When
February 5, 12:00 AM CST to 6:00 AM CST
Where
Reynolds forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382485, 5382486.